Back to Ask the Diabetes Team Ask the Diabetes Team

From Georgia, USA:

My mom has diabetes. I have a question. She is having problems regulating her sugar. She is type 2 and is on an oral medication. Before walking, her sugar is 120; after walking, she feels weak and nervous. She ate 3 or 4 peanut butter and crackers and a little strawberry jelly. Took sugar and it was 295. Why was it so good before walking (about 4 miles) and then went up so bad? Can you tell me why she was so weak and nervous?


First let me say "kudos to your mom" for doing a number of important self-management activities regarding her diabetes! She is exercising -- which is wonderful! And she is testing her blood sugar both before and after her exercise session. Please commend her for us!

With regards to your concerns, it sounds like your mom has experienced a low blood sugar as a result of her 4 miles walk (hence her "weak and nervous" symptoms). It is not clear from your letter which oral medication she is on for her diabetes, but it is not uncommon to experience low blood sugars, particularly surrounding exercise. Most people with diabetes benefit from a snack prior to a exercise when their pre-exercise blood sugar is 120 or less. This helps to avoid a low. She would also be wise to carry a fast acting source of carbohydrate with her, especially out on her walk, where she could treat at the first sign of symptoms. Glucose tabs work well in this instance, or a mini-box of raisins. It should be at least 15 grams of carbohydrate.

In this situation, there may have been a couple of things happening which contributed to her elevated reading (295) after exercise and snack. The carbs (sugars) in the strawberry jelly probably worked fairly quickly, in addition to the crackers, to raise her sugar levels. Often as well, the body works to counteract a low by "dumping" glucose from your liver into the blood stream. This may also have occurred in your mother's situation, thereby raising her blood sugar quite high afterwards.

In addition, I always encourage patients with diabetes to be sure to wash hands prior to obtaining a fingerstick. Not only is hand washing important in infection control, but I have certainly noticed in my own situation that sugar/food residue on fingers can be a contributing factor in falsely elevating blood sugar readings.

If your mother is having frequent lows, it warrants speaking to her physician and/or diabetes team about medication adjustments.


Original posting 28 May 2000
Posted to Exercise and Sports


  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:10
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.